Observations placeholder

Olanzapine induced hallucinations and diabetes

Identifier

012991

Type of Spiritual Experience

Hallucination

Number of hallucinations: 1

Background

Why did they continue to give him olanzapine after it was clear it was this drug that was giving him diabetes?

A description of the experience

Pharmacotherapy. 2001 Nov;21(11):1448-54.

Olanzapine-associated severe hyperglycemia, ketonuria, and acidosis: case report and review of literature.

Seaburg HL1, McLendon BM, Doraiswamy PM.

Olanzapine has been associated with insulin resistance and new-onset diabetes mellitus. A 27-year-old African-American man developed new-onset severe hyperglycemia-glucose 1240 mg/dl, with ketonuria and acidosis, but no weight gain-2 years after starting olanzapine.

Although his diabetes was stabilized with insulin, his family had difficulty monitoring his therapy, and insulin was discontinued. Subsequent monotherapy with pioglitazone stabilized the patient's glucose levels, allowing him to continue taking olanzapine.

Health care professionals should be aware of links between olanzapine and diabetes mellitus and of the potential for delayed recognition of complications associated with diabetes in patients who are psychotic.

Insulin poses additional problems because families of patients with schizophrenia have to deal with compliance and risk of accidental or suicidal overdose. This case and others described in the literature illustrate such dilemmas and highlight the need to further study links connecting diabetes, insulin resistance, and olanzapine. Further research to determine proportionality and risk differences among various atypical antipsychotics also is warranted.

PMID:  11714220

The source of the experience

PubMed

Concepts, symbols and science items

Concepts

Symbols

Science Items

Activities and commonsteps

Commonsteps

References